Tags

Type your tag names separated by a space and hit enter

Hydroxyurea-associated dermatomyositis-like eruption demonstrating abnormal epidermal p53 expression: a potential premalignant manifestation of chronic hydroxyurea and UV radiation exposure.
Arch Dermatol. 2010 Mar; 146(3):305-10.AD

Abstract

BACKGROUND

Chronic hydroxyurea therapy is associated with numerous cutaneous adverse effects. While hydroxyurea-associated nonmelanoma skin cancers are known to be associated with significant morbidity and occasional mortality, to date, dermatomyositis-like eruption has been considered a benign entity, other than its ability to mimic true dermatomyositis leading to inappropriate immunosuppression. More recently, hydroxyurea-associated squamous dysplasia has been characterized as a premalignant precursor to hydroxyurea-associated nonmelanoma skin cancers and shown to manifest abnormal p53 expression.

OBSERVATIONS

An elderly woman receiving chronic hydroxyurea therapy for myelodysplasia developed a dermatomyositis-like eruption that was misdiagnosed as true dermatomyositis, leading to continuation of hydroxyurea. Years later she developed severe hydroxyurea-associated nonmelanoma skin cancers resulting in discontinuation of hydroxyurea, poor control of her myelodysplasia, and death. Re-evaluation with immunohistochemical analysis of tissue from her original dermatomyositis-like eruption revealed focal confluent nuclear expression of p53 along the lower layers of the epidermis, suggestive of a premalignant state.

CONCLUSIONS

We suggest that dermatomyositis-like eruption and hydroxyurea-associated squamous dysplasia represent similar clinical manifestations of a common underlying chronic phototoxic process involving aberrant keratinocyte p53 expression mediated by hydroxyurea's antimetabolite properties and UV radiation exposure. Accordingly, we suggest that dermatomyositis-like eruption, previously considered a benign entity, may represent a premalignant precursor of hydroxyurea-associated nonmelanoma skin cancers warranting discontinuation of hydroxyurea therapy.

Authors+Show Affiliations

Division of Dermatology, University of Louisville, 310 E Broadway, Louisville, KY 40202, USA. akalajian@yahoo.comNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info available

Pub Type(s)

Case Reports
Journal Article

Language

eng

PubMed ID

20231502

Citation

Kalajian, Andrew H., et al. "Hydroxyurea-associated Dermatomyositis-like Eruption Demonstrating Abnormal Epidermal P53 Expression: a Potential Premalignant Manifestation of Chronic Hydroxyurea and UV Radiation Exposure." Archives of Dermatology, vol. 146, no. 3, 2010, pp. 305-10.
Kalajian AH, Cely SJ, Malone JC, et al. Hydroxyurea-associated dermatomyositis-like eruption demonstrating abnormal epidermal p53 expression: a potential premalignant manifestation of chronic hydroxyurea and UV radiation exposure. Arch Dermatol. 2010;146(3):305-10.
Kalajian, A. H., Cely, S. J., Malone, J. C., Burruss, J. B., & Callen, J. P. (2010). Hydroxyurea-associated dermatomyositis-like eruption demonstrating abnormal epidermal p53 expression: a potential premalignant manifestation of chronic hydroxyurea and UV radiation exposure. Archives of Dermatology, 146(3), 305-10. https://doi.org/10.1001/archdermatol.2010.11
Kalajian AH, et al. Hydroxyurea-associated Dermatomyositis-like Eruption Demonstrating Abnormal Epidermal P53 Expression: a Potential Premalignant Manifestation of Chronic Hydroxyurea and UV Radiation Exposure. Arch Dermatol. 2010;146(3):305-10. PubMed PMID: 20231502.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Hydroxyurea-associated dermatomyositis-like eruption demonstrating abnormal epidermal p53 expression: a potential premalignant manifestation of chronic hydroxyurea and UV radiation exposure. AU - Kalajian,Andrew H, AU - Cely,Sarah Josephson, AU - Malone,Janine C, AU - Burruss,Jyoti B, AU - Callen,Jeffrey P, PY - 2010/3/17/entrez PY - 2010/3/17/pubmed PY - 2010/4/14/medline SP - 305 EP - 10 JF - Archives of dermatology JO - Arch Dermatol VL - 146 IS - 3 N2 - BACKGROUND: Chronic hydroxyurea therapy is associated with numerous cutaneous adverse effects. While hydroxyurea-associated nonmelanoma skin cancers are known to be associated with significant morbidity and occasional mortality, to date, dermatomyositis-like eruption has been considered a benign entity, other than its ability to mimic true dermatomyositis leading to inappropriate immunosuppression. More recently, hydroxyurea-associated squamous dysplasia has been characterized as a premalignant precursor to hydroxyurea-associated nonmelanoma skin cancers and shown to manifest abnormal p53 expression. OBSERVATIONS: An elderly woman receiving chronic hydroxyurea therapy for myelodysplasia developed a dermatomyositis-like eruption that was misdiagnosed as true dermatomyositis, leading to continuation of hydroxyurea. Years later she developed severe hydroxyurea-associated nonmelanoma skin cancers resulting in discontinuation of hydroxyurea, poor control of her myelodysplasia, and death. Re-evaluation with immunohistochemical analysis of tissue from her original dermatomyositis-like eruption revealed focal confluent nuclear expression of p53 along the lower layers of the epidermis, suggestive of a premalignant state. CONCLUSIONS: We suggest that dermatomyositis-like eruption and hydroxyurea-associated squamous dysplasia represent similar clinical manifestations of a common underlying chronic phototoxic process involving aberrant keratinocyte p53 expression mediated by hydroxyurea's antimetabolite properties and UV radiation exposure. Accordingly, we suggest that dermatomyositis-like eruption, previously considered a benign entity, may represent a premalignant precursor of hydroxyurea-associated nonmelanoma skin cancers warranting discontinuation of hydroxyurea therapy. SN - 1538-3652 UR - https://www.unboundmedicine.com/medline/citation/20231502/Hydroxyurea_associated_dermatomyositis_like_eruption_demonstrating_abnormal_epidermal_p53_expression:_a_potential_premalignant_manifestation_of_chronic_hydroxyurea_and_UV_radiation_exposure_ L2 - https://jamanetwork.com/journals/jamadermatology/fullarticle/10.1001/archdermatol.2010.11 DB - PRIME DP - Unbound Medicine ER -